Avoiding Drug-Induced Hypoglycemia in the Older Adult

Mary Ann E. Zagaria, PharmD, MS, BCGP

Disclosures

US Pharmacist. 2019;44(10):4-10. 

In This Article

Effectively Communicating Signs and Symptoms

For those patients receiving medications known to cause hypoglycemia, providing education regarding the associated signs and symptoms, the importance of follow-up testing, and the need for careful management and close medical supervision is imperative. In doing so, it is important to consider the health literacy of each patient so that good communication, which is necessary for patient-centered care, adequately addresses the patients' needs and wants.[5] Terminology regarding the signs and symptoms of DI hypoglycemia must be commensurate with the patient's health-literacy level. For example, the symptom of anxiety may in some cases be better communicated as "feeling nervous" and the symptom of irritability may be described as "moodiness," if appropriate (see RESOURCES). The importance of this nuanced approach to communication—particularly for older adults, in conjunction with education and appropriate prescribing—is underscored by reports that adverse drug events account for 30% of hospital admissions for persons aged 65 years and older, and between 15% and 65% of these events are preventable by avoiding potentially inappropriate medications, communicating effectively, and educating patients.[6,7]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....